New York, 2006Flash Flood and Damaging Wind in New York, May 31, 2006
May 31, 2006 · NWS BGM · 2 events in 1 county or zone
1 flash flood, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 31, 2:20 PM EST, 6 hours 40 minutes earlier.
Area forecast discussion, May 31, 2:20 PM EST, 6 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
320 PM EDT WED MAY 31 2006
.SHORT TERM (TODAY - SATURDAY)...
ANOTHER VERY WARM AND HUMID DAY AS WE WAIT FOR A TRIGGER. WEAK SHORT
WAVE IN NW CWA STARTING TO SET OFF SHOWERS IN CENTRAL SRN TIER AND
FINGER LAKES. WRF HAD THIS DEVELOPING HERE THEN MOVING SLOWLY SE
ACROSS REST OF CWA THIS EVENING. AREA STILL UNDER SFC HIGH PRESSURE
AND WEAKENING UL RIDGE. WIND FIELDS ARE MARGINAL FOR SEVERE. SIMILAR
TO YESTERDAY MOIST LOW LEVELS AND CAP WITH DRY AIR ALOFT. AS SHOWERS
DEVELOP THEY SHOULD GO UP QUICKLY. WITH WINDS FORWARD MOTION WILL BE
SLOW SO FLASH FLOODING WILL BE A CONCERN AGAIN.
THIS EVENING SHOWERS AND THUNDERSTORMS WILL CONTINUE AS A COLD FRONT
SLOWLY PUSHES SE IN NYS. AS THE NIGHT GOES ON CONVECTION WILL
DIMINISH IN INTENSITY AND COVERAGE WITH THE LOSS OF HEATING.
THURSDAY SHOWERS WILL BE MORE NUMEROUS THROUGHOUT THE DAY WITH THE
COLD FRONT SLOWLY MOVING THROUGH WITH FORCING. SOME HEATING AND
BETTER FORCING WITH THE FRONT CLOSER WILL POP SOME AFTERNOON
THUNDERSTORMS. TEMPERATURES MUCH COOLER BUT MOISTURE ABOUT THE SAME.
SOME HEAVY RAIN AGAIN...BUT MORE OF A UNIFORM HALF INCH.
THURSDAY NIGHT THE FRONT WILL STILL BE IN THE CWA SO SHOWERS WILL
CONTINUE ESPECIALLY IN THE SE.
FRIDAY IT WILL CONTINUE TO BE RAINING ESPECIALLY IN THE SE HALF OF
THE CWA AS A STRONG SHORT WAVE AND UL TROF WILL FINALLY PUSH THE
COLD FRONT TO THE EAST. A SFC LOW FORMS ON THE FRONT FURTHER
FOCUSING THE RAIN. TROF CLOSES OFF OVER NEW ENGLAND AND MOVES LITTLE
SATURDAY. WILL BE IN MOIST NORTHERLY FLOW SATURDAY SO SHOWERS STILL
POSSIBLE. COLD AIR ALOFT. MODELS STILL NOT TOGETHER ON TIMING AND
PLACEMENT OF PRECIP AND UL CUTOFF. TREND HAS BEEN TO SLOW DOWN THE
EVOLUTION. TAC
&&
.LONG TERM (SATURDAY NIGHT - WEDNESDAY)...
SOME SHOWERS MAY LINGER INTO SATURDAY EVENING...AS A FRONTAL SYSTEM
SLOWLY MOVES OFF THE EAST COAST. AFTER THAT...THINGS DRY OUT...AS
HIGH PRESSURE GRADUALLY BUILDS INTO THE REGION FROM SOUTHERN CANADA.
MAINLY SUNNY DAYS AND SEASONABLE TEMPERATURES ARE FORESEEN FROM
SUNDAY THROUGH TUESDAY.
BY THE MIDDLE OF NEXT WEEK...ANOTHER SLOW MOVING FRONT APPROACHES
FROM THE WEST...BRINGING THE CHANCE FOR SHOWERS OR THUNDERSTORMS
BACK TO THE AREA. -MJ
&&
.AVIATION (01/00Z TO 02/00Z)...
MAINLY VFR IS EXPECTED THROUGH A GOOD PORTION OF TONIGHT. SCATTERED
THUNDERSTORMS...HOWEVER...WILL DOT THE REGION FROM LATE THIS
AFTERNOON INTO THE EVENING (ROUGHLY 20Z THROUGH 02Z). ALTHOUGH
COVERAGE WILL BE HIT AND MISS... ANY STORMS COULD BRING CONDITIONS
DOWN BRIEFLY TO MVFR.
TOWARDS DAYBREAK...AN AREA OF STEADIER RAIN WILL PUSH INTO CENTRAL
NY. AS A RESULT...LOOK FOR MVFR CONDITIONS TO DEVELOP AT
KSYR...KUCA...KITH...AND KBGM BETWEEN 10Z AND 14Z. -MJ
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
.NY...NONE.
.PA...NONE.
&&
Hazardous weather outlook, May 31, 9:25 AM EST, 11 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
1025 AM EDT WED MAY 31 2006
NYZ062-PAZ044-047-048-072-011430-
SULLIVAN-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
1025 AM EDT WED MAY 31 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEASTERN
NEW YORK AND NORTHEAST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON WITH A
BETTER CHANCE OF THUNDERSTORMS THIS EVENING. ANY THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING LARGE HAIL, DAMAGING WINDS AND VERY
HEAVY RAIN. THE HEAVY RAIN COULD CAUSE LOCALIZED FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS ARE AGAIN POSSIBLE THURSDAY AND THURSDAY NIGHT WITH
A COLD FRONT. THERE COULD BE ISOLATED SEVERE THUNDERSTORMS DUE TO
DAMAGING WINDS. MORE RAIN COULD AGAIN CAUSE LOCALIZED FLASH
FLOODING.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND
THIS EVENING.
NYZ009-015>018-022>025-036-037-044>046-055>057-PAZ038>040-043-
011430-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-
CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-
1025 AM EDT WED MAY 31 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW
YORK AND NORTHEAST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND EARLY
THIS EVENING ACROSS MUCH OF CENTRAL NEW YORK AND THE NORTHERN TIER
OF PENNSYLVANIA. SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE
AREA THIS AFTERNOON. A FEW OF THE STORMS COULD BECOME SEVERE AND
PRODUCE LARGE HAIL OR DAMAGING WIND GUSTS...MOSTLY FROM MID
AFTERNOON TO EARLY EVENING. HEAVY RAIN COULD CAUSE LOCALIZED FLASH
FLOODING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS ARE AGAIN POSSIBLE THURSDAY AND THURSDAY NIGHT WITH
A COLD FRONT. THERE COULD BE ISOLATED SEVERE THUNDERSTORMS DUE TO
DAMAGING WINDS. MORE RAIN COULD AGAIN CAUSE LOCALIZED FLASH
FLOODING.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS
EVENING.
TAC
In the hours before
Special weather statement, May 31, 6:01 PM EST, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
701 PM EDT WED MAY 31 2006
NYZ057-312330-
DELAWARE NY-
701 PM EDT WED MAY 31 2006
...STRONG THUNDERSTORM MOVING THROUGH NORTHERN DELAWARE COUNTY...
* AT 659 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM. THIS STORM WAS LOCATED NEAR DAVENPORT...AND
MOVING NORTHEAST AT 20 MPH.
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
MJ
Special weather statement, May 31, 6:08 PM EST, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
708 PM EDT WED MAY 31 2006
NYZ015>017-010015-
CAYUGA NY-SENECA NY-YATES NY-
708 PM EDT WED MAY 31 2006
...STRONG THUNDERSTORM MOVING INTO THE AREA...
* AT 703 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
WINDS...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR PENN
YAN...AND MOVING EAST AT 10 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
MILO CENTER AND MAYS MILLS AT 715 PM EDT...
DRESDEN AT 725 PM EDT...
KENDAIA AT 745 PM EDT...
WILLARD AND LODI STATION AT 750 PM EDT...
ROMULUS AND LODI AT 755 PM EDT...
OVID AT 800 PM EDT...
HAYTS CORNERS AND FAYETTE AT 810 PM EDT...
SHELDRAKE SPGS AND EAST VARICK AT 815 PM EDT...
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
RRM
Local storm report, May 31, 6:38 PM EST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BINGHAMTON NY
738 PM EDT WED MAY 31 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM TSTM WND DMG SPENCER 42.22N 76.49W
05/31/2006 TIOGA NY LAW ENFORCEMENT
TREES DOWN
0505 PM TSTM WND DMG SOUTH EDMESTON 42.68N 75.30W
05/31/2006 OTSEGO NY LAW ENFORCEMENT
TREES AND WIRES DOWN ON CAR
0535 PM FLASH FLOOD WELLSBURG 42.01N 76.73W
05/31/2006 CHEMUNG NY AMATEUR RADIO
SMALL STREAM FLOODING
0535 PM TSTM WND DMG ATHENS 41.95N 76.52W
05/31/2006 BRADFORD PA AMATEUR RADIO
TREES DOWN IN ATHENS AND RIDGEBURG TOWNSHIP TREE ON
TRAILER IN ATHENS
0540 PM TSTM WND DMG SMYRNA 42.69N 75.57W
05/31/2006 CHENANGO NY LAW ENFORCEMENT
TREES DOWN IN SMYRNA AND EARLVILLE
0545 PM TSTM WND DMG HAMILTON 42.82N 75.55W
05/31/2006 MADISON NY LAW ENFORCEMENT
10 TO 12 TREES DOWN IN TOWNS OF HAMILTON AND LEBANON
0551 PM TSTM WND DMG LOUNSBERRY 42.07N 76.33W
05/31/2006 TIOGA NY LAW ENFORCEMENT
TREES DOWN COUNTYWIDE SOUTHERN PORTION
0630 PM HAIL COOPERSTOWN 42.70N 74.93W
05/31/2006 E0.75 INCH OTSEGO NY TRAINED SPOTTER
&&
RRMSpecial weather statement, May 31, 7:08 PM EST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
808 PM EDT WED MAY 31 2006
NYZ057-010115-
DELAWARE NY-
808 PM EDT WED MAY 31 2006
...LINE OF STRONG THUNDERSTORMS MOVING THROUGH DELAWARE COUNTY...
* AT 804 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS. THESE STORMS WERE LOCATED ALONG A
LINE EXTENDING FROM WALTON TO HARVARD...AND MOVING NORTHEAST AT 10
MPH. WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE...ALONG WITH HEAVY
RAIN.
* STRONG THUNDERSTORMS WILL BE NEAR...
HARVARD AT 820 PM EDT...
NORTH FRANKLIN AT 825 PM EDT...
COLCHESTER AT 840 PM EDT...
THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE
HAIL AND/OR DAMAGING WINDS.
MJ
Local storm report, May 31, 7:28 PM EST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BINGHAMTON NY
828 PM EDT WED MAY 31 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM TSTM WND DMG SPENCER 42.22N 76.49W
05/31/2006 TIOGA NY LAW ENFORCEMENT
TREES DOWN
0505 PM TSTM WND DMG SOUTH EDMESTON 42.68N 75.30W
05/31/2006 OTSEGO NY LAW ENFORCEMENT
TREES AND WIRES DOWN ON CAR
0535 PM FLASH FLOOD WELLSBURG 42.01N 76.73W
05/31/2006 CHEMUNG NY AMATEUR RADIO
SMALL STREAM FLOODING
0535 PM TSTM WND DMG ATHENS 41.95N 76.52W
05/31/2006 BRADFORD PA AMATEUR RADIO
TREES DOWN IN ATHENS AND RIDGEBURG TOWNSHIP TREE ON
TRAILER IN ATHENS
0540 PM TSTM WND DMG SMYRNA 42.69N 75.57W
05/31/2006 CHENANGO NY LAW ENFORCEMENT
TREES DOWN IN SMYRNA AND EARLVILLE
0545 PM TSTM WND DMG HAMILTON 42.82N 75.55W
05/31/2006 MADISON NY LAW ENFORCEMENT
10 TO 12 TREES DOWN IN TOWNS OF HAMILTON AND LEBANON
0551 PM TSTM WND DMG LOUNSBERRY 42.07N 76.33W
05/31/2006 TIOGA NY LAW ENFORCEMENT
TREES DOWN COUNTYWIDE SOUTHERN PORTION
0630 PM HAIL COOPERSTOWN 42.70N 74.93W
05/31/2006 E0.75 INCH OTSEGO NY TRAINED SPOTTER
0810 PM HAIL LA FAYETTE 42.88N 76.10W
05/31/2006 E0.75 INCH ONONDAGA NY TRAINED SPOTTER
0820 PM HAIL LA FAYETTE 42.88N 76.10W
05/31/2006 E0.88 INCH ONONDAGA NY TRAINED SPOTTER
&&
RRMSpecial weather statement, May 31, 8:01 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
901 PM EDT WED MAY 31 2006
NYZ022-010200-
STEUBEN NY-
901 PM EDT WED MAY 31 2006
...STRONG THUNDERSTORM MOVING INTO THE AREA...
* AT 856 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM. THIS STORM WAS LOCATED 12 MILES SOUTHWEST OF
CANISTEO...AND MOVING EAST AT 20 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
HARTSVILLE AT 910 PM EDT...
GREENWOOD AT 915 PM EDT...
CANISTEO AT 925 PM EDT...
SOUTH CANISTEO AT 935 PM EDT...
JASPER AND BUENA VISTA AT 940 PM EDT...
WEST CAMERON AT 950 PM EDT...
CAMERON AND WOODHULL AT 955 PM EDT...
CAMERON MILLS AND RISINGVILLE AT 1000 PM EDT...
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
PADAVONA
Flash Flood, Steuben
- When
- May 31, 9:00 PM EST to 11:59 PM EST
- Where
- Steuben County, Addison
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.100, -77.233
3 roads washed out in the town of Tuscarora. County Route 85 wased out. Water over bridge just south of fire station. County Route 5 washed out. Bunker Hill Road washed out and still closed the next day.
Thunderstorm Wind, Steuben
- When
- May 31, 10:00 PM EST
- Where
- Steuben County, Gang Mills
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.150, -77.117
Trees down on Forest Drive in the town of Erwin.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Ohio, May 31, 2006$311,000 · 50 kt wind · 14 events
- Heavy Rain in Kansas, May 31, 2006$205,000 · 1 event
- Tornadoes and Damaging Winds in Indiana, May 31, 2006$25,000 · F0 · 5 events
- Hail and Damaging Winds in New York, May 31, 2006$25,000 · 50 kt wind · 4 events
- Damaging Winds in Vermont, May 31, 2006$25,000 · 50 kt wind · 3 events
- Flash Flood and Hail in Kentucky, May 31, 2006$16,000 · 1 in hail · 12 events
- Damaging Wind in Tennessee, May 31, 2006$25,000 · 60 kt wind · 1 event
- Tornadoes and Flash Flood in Illinois, May 31, 20061 injured · F0 · 11 events
- Hail in Colorado, May 31, 20061.75 in hail · 16 events
- Damaging Wind in Tennessee, May 31, 2006$20,000 · 60 kt wind · 1 event
- Damaging Wind in Tennessee, May 31, 2006$20,000 · 60 kt wind · 1 event
- Hail and Damaging Wind in New York, May 31, 2006$15,000 · 50 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5505142, 5505143.